Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 28, 1998, 3:20 AM EST for McIntosh County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1998, 3:20 AM EST (08:20 UTC)
- Expired
- Feb 28, 1998, 4:25 AM EST
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County McIntosh County, GA
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 8.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
468 WUUS1 KCHS 280819 RRA SVRCHS GAC191-GAZ904-905-280925- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 320 AM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 425 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN GEORGIA ...MCINTOSH COUNTY ... FROM ST. CATHERINES SOUND TO SAPELO ISLAND ... FROM SAPELO ISLAND TO ALTAMAHA RIVER CHARLESTON RADAR WAS INDICATING A POSSIBLE SEVERE THUNDERSTORM MOVING INTO MCINTOSH COUNTY. THE STORM WAS MOVING NORTHEAST NEAR 40 MPH AND MAY PRODUCE GUSTY WINDS AND HAIL. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:15 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 28, 2:15 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 AM EST SAT FEB 28 1998
STG TSRA HV FIRED UP ACROSS SE GA LAST HR OR TWO. LIS ARE BLO
ZERO...CROSS TOTALS LOW TO MID 20S...AND ETA GRIDDED DATA SHOWING SUM
MOISTURE CNVRG THRU 12Z. NGM HAS IS COMPLETELY CLUELESS THIS AM ON PCPN
AND WAS ALSO CLUELESS FRI MORN WITH VERY LO POPS. WL THROW IT OUT
ENTIRELY. ETA/AVN A BETTER HANDLE THIS AM. ETA DOES MOST OF ITS DAMAGE
THRU 12Z...THEN BACKS OFF. AVN SEEMS TO DO OK WITH SYS THIS MORNING BUT
DROPS OFF POPS TOO QUICKLY BY TNGT. LO PRES TRYING TO DEVELOP OVER THE
SE THIS AM INVOF AGS. THIS LO WL INCH SLOLY N-NE THRU 48 HR AS UPR LO
MOVES SLOLY E. DRYING AND COOLING WL EVENTUALLY OCCUR ACROSS FA SUN
INTO MON. PREFER ETA SOLN WITH UVV MAX COMING THRU THIS AM AND A GOOD
CHC PCPN. SOME DRYING THIS AFT...THEN ANOTHER CHC FOR SOME PCPN TNGT
INTO SUN B4 SYS INCHES N AND E OF AREA. WL USE BLEND OF FWC/FAN TEMPS.
ON CWF...MAYBE A 30 KT H85 JET TDA...BUT NOT MUCH EXCITEMENT TO SPEAK
OF. WL GENLY GO WITH FCST OF 15 KT OR LESS THRU SUN AND COND BLO SCA
CRIT.
CHS APT 72/56/68 743
DOWNTOWN 68/59/69
INLAND CTYS 73/54/67
SAV APT 75/55/68 742
S COAST /CHS-NBC/
.TODAY...SHOWERS AND THUNDERSTORMS LIKELY THIS MORNING...OTHERWISE
MOSTLY CLOUDY. HIGH IN THE UPPER 60S COAST AND LOWER 70S INLAND.
SOUTHWEST WIND 5 TO 10 MPH. CHANCE OF RAIN 70 PERCENT.
.TONIGHT...CLOUDY WITH A 40 PERCENT CHANCE OF RAIN. LOW 55 TO 60 (MID
50S INLAND CTYS). LIGHT WIND.
.SUNDAY...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF MORNING RAIN. HIGH
IN THE UPPER 60S.
TJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:37 AM EST | Severe Thunderstorm Warning | CHS | Jenkins | 48 min |
| Feb 28, 4:57 AM EST | Severe Thunderstorm Warning | CHS | Screven | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.